Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 255, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 8, 1997, 5:40 PM CDT for Garfield County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 1997, 5:40 PM CDT (22:40 UTC)
- Expired
- Oct 8, 1997, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Garfield County, NE
The radar
The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 082242 RRA SVRLBF NEC071-082330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 540 PM CDT WED OCT 8 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...SOUTHERN GARFIELD COUNTY AT 539 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 11 MILES WEST SOUTHWEST OF BURWELL MOVING EAST NORTHEAST AT 35 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... BURWELL BY 600 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:08 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 8, 3:08 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 308 PM CDT WED OCT 8 1997 FORECAST PROBLEM...POPS AND TEMPERATURES. KLNX RADAR SHOWING FRONT FROM ANW-LBF-IML. SCATTERED THUNDERSTORM WERE AHEAD OF FRONT IN A LINE FROM WESTERN CUSTER TO WESTERN BROWN COUNTY. AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WAS OVER THE NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA. WATER VAPOR IMAGERY SHOWING SPEED MAX MOVING NORTH INTO CENTRAL NEBRASKA. 18Z SURFACE ANALYSIS SHOWING DRYLINE BEHIND FRONT. UPPER SYSTEM MOVES THROUGH WITH RIDGING TOMORROW AND SOUTHWEST FLOW AHEAD OF TROUGH IN THE NORTHWEST BY 48 HOURS. SURFACE LOW WILL MOVE NORTH INTO CANADA WITH SURFACE HIGH OVER ROCKIES ON THURSDAY. HIGH WILL SHIFT EAST WITH SOUTHERLY WINDS AND WARMER TEMPS ON FRIDAY. THUNDERSTORMS WILL CONTINUE AHEAD OF FRONT THIS EVENING OVER CENTRAL AND EASTERN NEBRASKA WITH EVENING SHOWERS AND ISOLATED THUNDERSTORMS BEHIND. FOLLOWED NGM MOS GUIDANCE FOR TEMPERATURES. LBF UB 037/072 045/077 043 300 OGA UB 036/072 045/075 044 300 IML UB 037/075 045/078 044 200 VTN UB 041/073 046/076 046 300 ONL UB 042/070 047/077 046 300 FS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:47 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 48 min |
| Oct 8, 4:02 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 33 min |
| Oct 8, 4:24 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Oct 8, 4:27 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 48 min |
| Oct 8, 4:37 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 48 min |
| Oct 8, 4:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 48 min |
| Oct 8, 5:35 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.